Some Medications and Food May Not Mix Well
You knew drinking too much coffee could be problematic, but did you realize that mixed with certain medication it becomes downright dangerous? Chocolate, cheese and yes, coffee, don’t mix well with some antibiotics, says Hy Ton, pharmacy supervisor at NorthBay Vaca-Valley Hospital.
But wait, there’s more. Not all medications are affected by food, but many can be affected by what you eat and when you eat it. Some medications are only absorbed if they are taken with a full meal or even a meal high in fat content. Other foods may interfere with the way your stomach and intestines absorb medication.
Food and drug interactions can happen with both prescription and over-the-counter medications, including antacids, vitamins, iron pills, herbs, supplements, and beverages.
Here is a sample of how foods can affect medications:
Many drugs, when taken with caffeine-rich foods such as coffee, chocolate or tea, can increase the strength of caffeine, resulting in sleepless nights, irregular heartbeats and palpitations. Watch the caffeine if you take ciprofloxaxin (antibiotic), cimetidine (for gastric ulcers or heart burn), or oral contraceptives.
Dairy products may blunt the infection-fighting effects of antibiotics such as ciprofloxaxin, tetracycline and levofloxacin.
“Be sure to ask your doctor or pharmacist for specific directions on eating prior to or after taking any medication, and whether there are any foods, beverages, vitamins or supplements you should avoid.”
~Hy Ton, pharmacy supervisor
Protein-rich foods may interfere with the absorption of various medications. A high-protein meal mixed with the drug propranolol (for blood pressure, angina and irregular heartbeats) can increase the strength of the drug, causing low blood pressure, slow heartbeats and difficulty breathing. Mixed with other drugs, a high-protein meal can reduce the strength of the drug. This occurs with the Parkinson’s medication carbidopa/levodopa, resulting in increased symptoms.
Fiber is good to prevent constipation and reduce cholesterol, but eating oatmeal with the diabetes drug metformin can increase blood sugar levels.
Bananas, oranges and leafy vegetables, when taken with blood pressure medications called ACE Inhibitors, can increase potassium levels in the body, causing an irregular heartbeat or palpitations.
Leafy greens (foods with vitamin K) can have a negative effect on blood thinners such as Coumadin/Warfarin. Folks taking those medications need to be careful and consistent with the amount of broccoli, cabbage, spinach, kale, turnips and Brussels sprouts they consume. Don’t avoid these foods, just be sure to eat the same amount every day.
Supplements raise a whole other level of concern. “Always tell your doctor what kinds of herbs and supplements you’re taking, because a new prescription can wreak havoc,” says Ton. For example, St. John’s wort, combined with antidepressants, could lead to a life-threatening increase of serotonin in the brain. St. John’s wort can also limit the effectiveness of other medications, including birth control pills, some cancer medications, digoxin (for heart failure), cholesterol-lowering drugs, erectile dysfunction drugs, and blood-thinners.
Some nutrients can affect the way your body uses certain drugs by reducing their absorption or speeding their elimination. For example, grapefruit juice is a big no-no if you take statins, which lower cholesterol and triglycerides to reduce the chances of a heart attack or stroke. The juice can increase the strength of statins causing statin-related side effects such as muscle toxicity, muscle pain, rupture of tendon and liver toxicity.
Be sure to ask your doctor or pharmacist for specific directions on eating prior to or after taking any medication, and whether there are any foods, beverages, vitamins or supplements you should avoid, says Ton.
Avoid Ugly Food & Drug Interactions
- Read the prescription label on the container. If you do not understand something, or think you need more information, ask your doctor or pharmacist.
- Read directions, warnings, and interaction precautions printed on all medication labels and instructions. Even over-the-counter medications can interact with foods, beverages, or supplements.
- Take medication with a full glass of water unless told otherwise by your pharmacist or doctor.
- Do not stir medication into your food or take capsules apart (unless directed by your pharmacist or doctor). This may change the way the drug works.
- Check with your pharmacist or doctor before taking vitamin pills at the same time you take medication. Vitamins and minerals can interact with some drugs.
- Do not mix medication into hot drinks. The heat from the drink may destroy the effectiveness of the drug.
- Never take medication with alcoholic drinks. Alcohol can change medication absorption and may increase or decrease the effectiveness of many medications and may intensify the side effects.